Hail, Cumberland
- When
- July 14, 12:35 PM EST
- Where
- Cumberland County, 6 mi E of Cumberland
- Measured
- 1.25 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.483, -78.133
7 thunderstorm wind, 5 hail, 1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 14, 9:39 AM EST, 2 hours 56 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD VA 1039 AM EDT WED JUL 14 2004 .SYNOPSIS... LATEST ANALYSIS INDICATES A COLD FRONT NOW ALONG APPALACHIAN MOUNTAIN CHAIN. WEST OF FRONT...DEWPTS DROPINTO THE LOWER 60S...WHILE THEY ARE OPPRESSIVE OVER OUR FA...IN THE MID TO UPPER 70S. MODIFIED WAL SOUNDING INDICATES AMS WILL BECOME VERY UNSTABLE...WITH CAPES IN THE 3000 TO 4000 J/KG RANGE. ZERO TO 6 KM SHEARS RUNNING 30 TO 35 KTS WHICH ARE AT THE LOW END FOR SUPERCELLS...AND THINK...WITH DECENT ZERO TO 1 KM SHEAR...MAY BE LOOKING AT MORE MULTICELL AND/OR LINES... ALTHOUGH FEW ROTATING STORMS POSSIBLE. && .SHORT TERM (THIS AFTERNOON AND EVENING)... EXPECT TSTSMS TO DEVELOP AROUND MIDDAY OR EARLY AFTERNOON ALONG BOUNDARY ROUGHLY DIVIDING AREAS E AND W OF THE BAY...AND ALSO OUT TOWARD THE MNTNS INVOF APPROACHING FRONT. AS DISCUSSED ABOVE...SOME SEVERE POTENTIAL TODAY GIVEN BETTER SHEAR AND DYNAMICS THAN WE HAVE SEEN IN PREV DAYS...COUPLED WITH STILL HIGH CAPES...AND HIGH HUMIDITY. MOST LIKELY TSTMS WILL START OUT AS INDIVIDUAL CELLS... THEN EVOLVE INTO LINES. THINK WIND DAMAGE WILL BE THE GREATEST THREAT...GIVEN STRENGTHENING FLOW ALFT... ALSO SOME DRIER AIR ALFT... AND STEEP LOW LEVEL LAPSE RATES...POSSIBLY ENCOURAGING STRONG DOWNDRAFTS. MODELS SUGGEST TROF AXIS AND ANY TSTMS SHOULD SHIFT EASTWARD AND OUT TO SEA EARLY TONIGHT. && .LONG TERM... MADE SOME CHANGES IN LINE WITH OTHER OFFICES AND HPC CONCERNING ADDING PRECIP CHANCES IN THE MON THROUGH WED TIME FRAME...BASED ON SCENARIO OF UPPER LOW TAKING RESIDENCE OVER THE MID ATLC. THIS IS SOLUTION ADVERTISED BY GFS...AND HINTED AT IN OTHER MODELS... ALTHOUGH DIFFERENCES WITH RESPECT TO HOW QUICKLY IT LIFTS OUT. && .MARINE... FEW CHANGES...JUST BUMPED UP WINDS SLIGHTLY SRN BAY AND SRN WATERS BASED ON TRENDS AND LATEST PROGS. && .AKQ WATCHES/WARNINGS/ADVISORIES... MD...NONE. VA...NONE. NC...NONE. MARINE...NONE. && REILLY/SF
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 535 AM EDT WED JUL 14 2004 MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-150900- ACCOMACK VA-AMELIA VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CAROLINE VA- CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC- CUMBERLAND VA-DINWIDDIE VA-DORCHESTER MD-EASTERN CURRITUCK NC- ESSEX VA-FLUVANNA VA-GATES NC-GLOUCESTER VA-GOOCHLAND VA- GREENSVILLE VA-HANOVER VA-HENRICO VA-HERTFORD NC-INLAND WORCESTER MD- ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA- LANCASTER VA-LOUISA VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA- MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA- NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHAMPTON NC- NORTHUMBERLAND VA-NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC- POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA-RICHMOND VA- SOMERSET MD-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA- VIRGINIA BEACH VA-WESTERN CURRITUCK NC-WESTMORELAND VA-WICOMICO MD- YORK VA- 535 AM EDT WED JUL 14 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA... NORTHEAST NORTH CAROLINA AND THE EASTERN MARYLAND SHORE. .DAY ONE...TODAY... THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS PLACED THE REGION IN AN AREA FOR A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH THIS EVENING. A COLD FRONT WILL CROSS THE REGION THIS AFTERNOON AND EVENING. HOT AND HUMID AIR AHEAD OF THE COLD FRONT AND STRONG WINDS ALOFT WILL PROVIDE AN ENVIRONMENT CONDUCIVE TO THE DEVELOPMENT OF SEVERE THUNDERSTORMS. THE MAIN THREATS WITH THESE STORMS WILL BE DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. FORECASTER ID 32 THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 755 AM EDT WED JUL 14 2004 MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-141800- ACCOMACK VA-AMELIA VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CAROLINE VA- CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC- CUMBERLAND VA-DINWIDDIE VA-DORCHESTER MD-EASTERN CURRITUCK NC- ESSEX VA-FLUVANNA VA-GATES NC-GLOUCESTER VA-GOOCHLAND VA- GREENSVILLE VA-HANOVER VA-HENRICO VA-HERTFORD NC-INLAND WORCESTER MD- ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA- LANCASTER VA-LOUISA VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA- MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA- NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHAMPTON NC- NORTHUMBERLAND VA-NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC- POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA-RICHMOND VA- SOMERSET MD-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA- VIRGINIA BEACH VA-WESTERN CURRITUCK NC-WESTMORELAND VA-WICOMICO MD- YORK VA- 755 AM EDT WED JUL 14 2004 ...SEVERE WEATHER IS POSSIBLE THIS AFTERNOON AND EARLY THIS EVENING... .THREAT AREA...CENTRAL AND SOUTHEAST VIRGINIA...FAR NORTHEAST NORTH CAROLINA...AND THE LOWER EASTERN SHORE. .TIME OF SEVERE WEATHER THREAT...THIS AFTERNOON AND EVENING...MAINLY BETWEEN 2 PM AND 8 PM. .SYNOPSIS...A COLD FRONT WILL APPROACH THIS AFTERNOON...AND CROSS THE REGION THIS EVENING. A TROUGH OF LOW PRESSURE WILL ALSO SET UP OVER SOUTHEAST VIRGINIA AND NORTHEAST NORTH CAROLINA AHEAD OF THE FRONT EARLY THIS AFTERNOON. BOTH OF THESE FEATURES WILL HELP TO TRIGGER THUNDERSTORMS THIS AFTERNOON. THERE IS THE POTENTIAL FOR STRONG WINDS...AND POSSIBLY HAIL...MAINLY FROM THE LINE OF STORMS THAT DEVELOP IN ASSOCIATION WITH THE COLD FRONT. ANY LINE THAT DEVELOPS SHOULD MOVE OFFSHORE BY LATE THIS EVENING...AROUND 8 OR 9 PM. HEAVY DOWNPOURS AND DANGEROUS LIGHTNING CAN BE EXPECTED FROM ANY OF THE STORMS. .SPOTTER ACTIVATION...SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. SEVERE WEATHER THREAT INCLUDES THE FOLLOWING... WIND GUSTS TO 60 MPH... HAIL UP TO THREE QUARTER INCH IN DIAMETER... STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. YOU CAN ALSO CHECK OUT OUR WEB SITE AT WEATHER.NOAA.GOV/AKQ. REILLY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 1247 PM EDT WED JUL 14 2004 VAZ061-069-141730- CUMBERLAND VA-POWHATAN VA- 1247 PM EDT WED JUL 14 2004...STRONG THUNDERSTORM HEADING TOWARDS WEST CENTRAL CUMBERLAND COUNTY... AT 1247 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 17 MILES WEST OF CUMBERLAND...OR ABOUT 15 MILES EAST OF BENT CREEK...MOVING EAST AT 20 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR TRENTS MILL...AND...BEAR CREEK LAKE STATE PAR AT 120 PM EDT...GRAYS SIDING...AND...TRENTON MILLS AT 125 PM EDT...OAK FOREST...AND...ASHBY AT 130 PM EDT. WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM. RAINFALL RATES OF UP TO ONE INCH PER HOUR COULD CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. MALOIT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 110 PM EDT WED JUL 14 2004 VAZ049-141800- LOUISA VA- ...STRONG THUNDERSTORM MOVING THROUGH NORTHWESTERN LOUISA COUNTY... AT 110 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 12 MILES WEST OF LOUISA...MOVING EAST AT 25 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR GREEN SPRINGS...AND... TREVILIANS AT 120 PM EDT...VAWTER CORNER AT 130 PM EDT...WARES CROSSROADS AT 145 PM EDT. WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM. RAINFALL RATES OF UP TO ONE INCH PER HOUR COULD CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. MALOIT
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
129 PM EDT WED JUL 14 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0126 PM HAIL CUMBERLAND 37.50N 78.24W
07/14/2004 1.25 INCH CUMBERLAND VA LAW ENFORCEMENT
&&
SASThe Norfolk radar (KAKQ), 114 km away, was scanning. The volume nearest the first event began at 17:34 UTC.
7 thunderstorm wind, 5 hail, 1 lightning. Local standard time, as filed.
Trees and power lines down.
Tree down and shredded by lightning near the John H Kerr Dam.
Trees down.
Trees down on car on Brandy Creek Road.
Trees down on Route 10 and Burrells Bay Road.
Spotter measured a wind gust of 60 mph.
Trees down.
Trees down at North Landing and Princess Anne Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2004Every state in 2004This day in weather historyWarnings in Virginia, July 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5413930, 5413931, 5413932, 5413933, 5413942, 5413938, 5413934, 5413935, 5413936, 5413939, 5413940, 5413937, 5413941.